Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment Options
Jan 3, 2003

Hello, I'm taking Viread, Ziagen and Zerit. I have some resistance to Viramune and Epivir. I want to stop taking Zerit, I think it is causing facial and limb wasting, lipodystrophy and fatigue. What are my options considering me resistance to Viramune and Epivir ? Thank You...

Response from Dr. Cohen

Here's what we know so far. In studies done to attempt reversal of this fat loss - studies have switched mainly from Zerit (d4T) to Ziagen and seen improvements albeit slowly. We think - but don't know for sure - that viread/tenofovir has a similar and favorable profile on this issue. Since you are on these two already - what else are the options?

In one study - there was some hint that going from zerit to even AZT was of help. This reversal might be noted on testing but it is unclear how visually apparent this reversal would be over time. More so - in other studies, AZT has its own problem with fat loss - albeit slower than d4T. But that is one option. Another would be ddI/Videx - which should still be active here despite prior epivir/3TC resistance - but is less studied on this issue and so it is unclear if there would be any improvement from zerit to videx. But it's an option, and if you go there - just note that the dose of videx is 250 mg EC capsule taken with the viread and both can be taken with a "light" meal when dosed together, as viread increases videx levels.

Now - that is it for the nucleosides. And resistance to viramune means resistance to all of the nonnucleosides - so they're not an option here.

And so the only option left is a protease inhibitor. And this could be used instead. However there is some info to suggest that fat loss is attributed to at least some of these nucleoside antivirals - and may be even accelerated when they're combined with at least some of the protease inhibitors. We lack data about some of the newer PIs and whether this "synergy" of toxicity is true when combining the PIs that don't increase serum lipids (cholesterol) so that may turn out to be another option.

But a third option is to switch off of nucleosides entirely and just take a dual PI combination. There is info to suggest that a combo of just 2 PIs - the most studied so far had been ritonavir/saquinavir but there are other more "modern" combos to consider - may have less lipoatrophy than some other combos - including those based on nucleosides. So for example if the PIs are active drugs for you - an option might be just kaletra and saquinavir - a combo fairly well studied to be active, and at least may be of interest in minimizing further fat loss based on what we know now.

Finally - it is clear that fat loss is slow to reverse and there are injections of products being studied to just improve the appearance of the face. These are in study - but may be available in some locations - and do appear to be active at least as far as the cosmetic facial appearance issues go... and most complain about the facial change more than the arms/legs.

Hope that helps.



Previous
Need meds treatment advice
Next
PERT Assay

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement